News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiomyopathy

Question: chest pains and dizzy


 LeeJones110 - Wed Sep 24, 2008 8:36 am

Hi, im 26 and ive been getting pains in my chest which feels like a sharp stabbing pain when i try to breathe in, so it feels like i can only do short breaths, if i try to hold a long inhale the pain gets worse the more i breath in. ive had this problem on and off since the age of 16, at that age i thought nothing of it. usualy happens once a month.

Yesterday at work it happened whilst i was on thre phone and i had to hang up, my main worry is that ive started to feel dizzy now, like going off balance, light headed and i don't know if its linked. ive been to my gp and was told just to come back if it gets worse, that was about 5 year ago, so i have no idea what it is. was just wondering if u had any ideas before i go to my local doctor.

jusr a note, im sat down typing this and i feel dizzy again, it comes and then goes...

thanks
Lee
 John Kenyon, CNA - Tue Sep 30, 2008 10:55 pm

User avatar Hello -

Given your description of the symptoms, I think your problem isn't heart-related at all. Pain on breathing in is almost never associated with heart issues (the only exception is pericarditis, an inflammation of the sac surrounding the heart, which can, in fact, cause pain on inspiration at times, but this is almost always an acute problem which wouldn't last for years nor occur on a monthly basis). What I think you may have is costochondritis, which is an inflammation of the connective tissue between your ribs where they attach to the sternum. It could be something else even less serious than that, but it's a very common cause of the sort of symptom you describe. It is not serious at all, and usually responds to non-steroidal anti-inflammatory agents such as Advil or Aleve.

Why, then, would you feel lightheaded with this happening? I have a theory, and of course it is only that, certainly not a medical opinion, and that is that the lightheadedness may be caused by hyperventilation (most people don't realize they are doing it), and that this is either a result of the pain caused by breathing (which would cause you to want to try and breathe more deeply or perhaps do a lot of sighing respiration). In fact, anxious people often engage in this sort of faulty breathing, and that can, in its turn, cause irritation of the costochondral cartilage between the ribs. It can also cause pulling of muscles in the chest wall, which can cause the same sorts of symptoms and respond to the same medications.

I can't be certain this is the cause of your symptoms, but I can at least reassure you that pain on inspiration pretty much rules out a heart problem. I hope that is helpful. Please follow up with us as necessary.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here